Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Grand Rapids, MI

April 12, 2014Ionia County, Kent County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 12, 2014, 5:32 PM EDT for Ionia County, Kent County, Montcalm County, Michigan. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2014, 5:32 PM EDT (21:32 UTC)
Expired
Apr 12, 2014, 6:30 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
85.0 mph

Counties Ionia County, MI, Kent County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 37 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 5:35 PM EDTTSTM WND DMG3 Ese Rockford, MIREPORT OF SMALL TREE LIMBS DOWN. SHINGLES HAVE BLOWN OFF NEARBY HOUSES AS WELL HAS MAILBOX AND FENCE BLOWN OVER.
Apr 12, 5:40 PM EDTTSTM WND GST 0Oakfield Twp, MIMEMBER OF OAKFIELD TOWNSHIP FIRE DEPT CALLED TO REPORT THAT SEVERAL TREES WERE DOWN...POWER LINES AND POLES DOWN. AN ESTIMATED 12 MILE SWATH OF EXTENSIVE DAMAGE EXISTS IN AND AROUND OAKFIELD TOWNSHIP.
Apr 12, 5:51 PM EDTHAIL 0.5Wnw Greenville, MIHAIL ACCUMULATED UP TO 1 INCH. WIND GUST ESTIMATED TO 30 MPH.
Apr 12, 6:28 PM EDTHAIL 0.755 N Ionia, MIHAIL HAS COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS53 KGRR 122132
SVRGRR
MIC067-081-117-122230-
/O.NEW.KGRR.SV.W.0005.140412T2132Z-140412T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 PM EDT SAT APR 12 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN IONIA COUNTY IN SOUTH CENTRAL MICHIGAN...
  NORTHERN KENT COUNTY IN SOUTHWEST MICHIGAN...
  MONTCALM COUNTY IN CENTRAL MICHIGAN...

* UNTIL 630 PM EDT

* AT 528 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM CEDAR SPRINGS TO JUST WEST OF ROCKFORD...AND MOVING 
  EAST AT 60 MPH. ROOFS HAD BEEN REMOVED FROM STRUCTURES IN KENT     
  CITY. 

  THESE ARE VERY DANGEROUS STORMS.

  HAZARD...85 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...LAW ENFORCEMENT.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD CITY...        GREENVILLE...         EDMORE...
  STANTON...            SPARTA...             CEDAR SPRINGS...
  ROCKFORD...           BELDING...            FERRIS TWP...
  LANGSTON...           CEDAR LAKE...         VICKERYVILLE...
  BUTTERNUT...          FENWICK...            TURK LAKE...
  SIDNEY...             CORAL...              AMBLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS KENT CITY AND SPARTA. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4299 8485 4299 8532 4299 8578 4329 8579
      4329 8557 4347 8556 4346 8484
TIME...MOT...LOC 2131Z 275DEG 51KT 4327 8548 4312 8557

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...85MPH

$$

TJT
4 follow-up statements
275 
WWUS53 KGRR 122148
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 PM EDT SAT APR 12 2014

MIC067-081-117-122230-
/O.CON.KGRR.SV.W.0005.000000T0000Z-140412T2230Z/
IONIA MI-KENT MI-MONTCALM MI-
548 PM EDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTCALM...
NORTHERN KENT AND NORTHERN IONIA COUNTIES UNTIL 630 PM EDT...

AT 546 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GOWEN TO BELDING...AND MOVING EAST AT 55 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...85 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
  HOWARD CITY...        GREENVILLE...         EDMORE...
  STANTON...            SPARTA...             CEDAR SPRINGS...
  ROCKFORD...           BELDING...            FERRIS TWP...
  LANGSTON...           CEDAR LAKE...         VICKERYVILLE...
  BUTTERNUT...          FENWICK...            TURK LAKE...
  SIDNEY...             CORAL...              AMBLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS NORTHERN KENT COUNTY. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4299 8485 4299 8532 4299 8578 4329 8579
      4329 8557 4347 8556 4346 8484
TIME...MOT...LOC 2147Z 280DEG 47KT 4323 8527 4307 8529

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...85MPH

$$

93
664 
WWUS53 KGRR 122200
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT SAT APR 12 2014

MIC067-081-117-122230-
/O.CON.KGRR.SV.W.0005.000000T0000Z-140412T2230Z/
IONIA MI-KENT MI-MONTCALM MI-
600 PM EDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTCALM...
NORTHERN KENT AND NORTHERN IONIA COUNTIES UNTIL 630 PM EDT...

AT 559 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KINGS CORNER TO SHILOH TO IONIA...AND MOVING EAST AT
45 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...85 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
  HOWARD CITY...        GREENVILLE...         EDMORE...
  STANTON...            SPARTA...             CEDAR SPRINGS...
  ROCKFORD...           BELDING...            FERRIS TWP...
  LANGSTON...           CEDAR LAKE...         VICKERYVILLE...
  BUTTERNUT...          FENWICK...            TURK LAKE...
  SIDNEY...             CORAL...              AMBLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS NORTHERN KENT COUNTY. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4299 8485 4299 8532 4299 8578 4329 8579
      4329 8557 4347 8556 4346 8484
TIME...MOT...LOC 2200Z 281DEG 38KT 4326 8510 4312 8505
          4302 8510

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...85MPH

$$
559 
WWUS53 KGRR 122214
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 PM EDT SAT APR 12 2014

MIC081-122223-
/O.CAN.KGRR.SV.W.0005.000000T0000Z-140412T2230Z/
KENT MI-
614 PM EDT SAT APR 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENT COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4299 8485 4299 8532 4300 8513 4325 8511
      4332 8506 4333 8485 4315 8484
TIME...MOT...LOC 2213Z 281DEG 38KT 4319 8486 4309 8487
          4298 8491

$$

MIC067-117-122230-
/O.CON.KGRR.SV.W.0005.000000T0000Z-140412T2230Z/
IONIA MI-MONTCALM MI-
614 PM EDT SAT APR 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MONTCALM AND NORTHERN IONIA COUNTIES UNTIL 630 PM EDT...

AT 612 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF NEW HAVEN CENTER TO HUBBARDSTON
TO 7 MILES EAST OF IONIA...AND MOVING EAST AT 45 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...85 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
  STANTON...            VICKERYVILLE...       BUTTERNUT...
  FENWICK...            CRYSTAL...            SHERIDAN...
  CARSON CITY...        MUIR...               PALO...
  KINGS CORNER...       SHILOH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS EASTERN IONIA COUNTY. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4299 8485 4299 8532 4300 8513 4325 8511
      4332 8506 4333 8485 4315 8484
TIME...MOT...LOC 2213Z 281DEG 38KT 4319 8486 4309 8487
          4298 8491

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...85MPH

$$

93
904 
WWUS53 KGRR 122224
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
624 PM EDT SAT APR 12 2014

MIC067-117-122233-
/O.CAN.KGRR.SV.W.0005.000000T0000Z-140412T2230Z/
IONIA MI-MONTCALM MI-
624 PM EDT SAT APR 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTCALM AND
NORTHERN IONIA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4299 8485 4299 8532 4300 8513 4325 8511
      4332 8506 4333 8485 4315 8484
TIME...MOT...LOC 2223Z 281DEG 38KT 4321 8477 4307 8472
          4297 8477

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:29 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 12, 3:29 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT SAT APR 12 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO

.SYNOPSIS...
ISSUED AT 329 PM EDT SAT APR 12 2014

ROUNDS OF SHOWERS AND STORMS ARE EXPECTED FROM TONIGHT THROUGH
MONDAY MORNING. A FLOOD WATCH IS IN PLACE FOR MUCH OF SOUTHWEST
LOWER MICHIGAN. THE HEAVIEST RAINS ARE EXPECTED TO FALL NORTH OF A
LINE FROM SOUTH HAVEN TO ALMA...BUT ALL AREAS ARE IN LINE TO SEE AS
MUCH AS AN INCH OF RAIN. SOME LOCATIONS ACROSS CENTRAL LOWER
MICHIGAN MAY SEE PRECIPITATION TOTALS EXCEED THREE INCHES BY MONDAY
AFTERNOON. IT WILL CONTINUE TO BE MILD INTO SUNDAY BEFORE COLDER AIR
WORKS INTO THE REGION ON NORTH WINDS FOR MONDAY. HIGHS ON TUESDAY
WILL LIKELY HOLD IN THE 30S WHICH WILL BE A STARK CONTRAST TO THE
70S WE SAW ACROSS SOUTHERN PORTIONS OF THE AREA TODAY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014

MAIN FOCUS CONTINUES TO BE ON THE HYDRO/FLOODING THREAT THE NEXT
SEVERAL DAYS. MAINTAINED THE FLOOD WATCH AS IS...GIVEN THE MODELS
REMAINING VERY CONSISTENT WITH CENTRAL LOWER MICHIGAN AS THE MAIN
THREAT AREA. FEEL GOOD THOUGH THAT WE HAVE A BUFFER AREA TO THE
SOUTH DOWN TO ALLEGAN...KENT...IONIA AND GRATIOT COUNTIES AS
CONVECTION CAN BE QUITE FICKLE IN TERMS OF PLACEMENT AT TIMES.
BURSTS OF CONVECTION WILL BE TIED TO MID LEVEL SHORTWAVES AND 850MB
LLJ AND MOISTURE TRANSPORT. FIRST PEAK IN THE 850MB LLJ IS UNDERWAY
AT THIS TIME AND WE ARE SEEING CONVECTION EXPANDING ACROSS CENTRAL
LOWER MICHIGAN AT THIS TIME. FEEL WE WILL LIKELY SEE ANOTHER PEAK IN
ACTIVITY LATER TONIGHT INTO SUNDAY MORNING AS IOWA CONVECTION THIS
EVENING ROLLS EAST INTO THE AREA OVERNIGHT. THERE MAY BE A LULL IN
THE ACTIVITY SUNDAY MORNING...BUT THE MOST WIDESPREAD AND HEAVIEST
RAIN WILL LIKELY OCCUR SUNDAY AFTERNOON AND SUNDAY NIGHT AS A STRONG
LLJ MAX WORKS THROUGH THE AREA. ALL MODELS ARE SHOWING A 60+ KNOT
LLJ SLIDING THROUGH THE AREA. WE WILL NEED TO KEEP AN EYE ON WIND
GUST POTENTIAL GIVEN THESE WINDS ALOFT...BUT STILL THINKING HEAVY
RAINS WILL BE THE MAIN THREAT AFTER WE GET BY HAIL POTENTIAL THIS
EVENING. COULD SEE SOME HAIL OUT OF THE ACTIVITY THIS EVENING AS
CELLS ARE INTERACTING WITH THE WARM FRONT AND ACQUIRING BETTER
ORGANIZATION.

RAIN WILL GRADUALLY BEGIN TO CHANGE OVER TO SOME WET SNOW ON MONDAY
AS COLDER AIR FILTERS IN BEHIND THE SOUTHEAST MOVING FRONTAL
BOUNDARY. WE COULD SEE SOME SLUSHLY LIGHT ACCUMULATIONS ON
MONDAY...BUT NOT THINKING MORE THAN AN INCH OR SO AT THIS POINT.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014

LOW PRESSURE WILL BE PULLING AWAY AND COLDER AIR POURING INTO THE
CWA MONDAY NIGHT. BASED ON FORECAST SOUNDINGS...STARTED OFF PCPN AS
SNOW. AS PCPN HANGS ON LONGEST OVER THE SE CWA...WE COULD SEE AROUND
AN INCH ACCUMULATION MONDAY NIGHT.

H8 TEMPS FALL TO -14C EARLY TUESDAY SUGGESTING ENOUGH INSTABILITY
POSSIBLE FOR LAKE EFFECT SNOW. HOWEVER...THE DGZ IS NARROW AND
LOWERING RAPIDLY DURING THIS TIME FRAME AS MOISTURE CONTINUES TO
DIMINISH. I THINK ANY ACCUMS WILL BE UNDER AN INCH. CERTAINLY TEMPS
WILL BE COLD WITH HIGHS ONLY IN THE 30S.

THIS TIME OF YEAR COLD INTRUSIONS DON/T LAST LONG AND THIS WILL BE
NO DIFFERENT. LOW PRESSURE IN THE NORTHERN PLAINS WILL QUICKLY PUSH
WARMER AIR NORTHWARD. HIGHS IN THE 40S WEDNESDAY AND 50S THURSDAY
ARE EXPECTED. AS THAT LOW MOVES EASTWARD...CHANCES FOR RAIN WILL
INCREASE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 151 PM EDT SAT APR 12 2014

TWO AREAS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE TERMINALS
IN THE SHORT TERM. THE FIRST AREA IS FARTHER SOUTH AND WILL AFFECT
AZO/BTL AND PERHAPS JXN THIS AFTERNOON. THE NORTHERN AREA WILL
AFFECT THE OTHER TERMINALS THROUGHOUT THE AFTERNOON AND EVENING AS
IT MOVES EAST FROM WISCONSIN. CEILINGS WILL LIKELY REMAIN VFR
THROUGH THE EVENING BEFORE HIGHER LOW LEVEL MOISTURE MOVES IN AND
CIGS FALL TO MFVR/IFR OVERNIGHT. THE BEST CHANCE AT SEEING
LIGHTNING IS AT MKG AND GRR THIS AFTERNOON AND EVENING AND TO A
LESSER DEGREE LANSING.

&&

.HYDROLOGY...
ISSUED AT 329 PM EDT SAT APR 12 2014

THINKING HAS NOT CHANGED MUCH IN THE LAST 24 HOURS. STILL LOOKING AT
THE POTENTIAL FOR WIDESPREAD HEAVY RAINS. THE MODELS HAVE NOT BACKED
OFF AT ALL...WITH THE NAM...GFS AND ECMWF ALL SHOWING TOTALS RANGING
FROM AROUND AN INCH IN THE FAR SOUTHEAST TO THREE OR EVEN MORE
ACROSS CENTRAL LOWER MICHIGAN. ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH MIDDAY MONDAY.

PRECIPITABLE WATER VALUES STILL LOOK TO PEAK TOMORROW NEAR THE 100TH
PERCENTILE AT 1.3 TO 1.4 INCHES. RIVERS BEING UP ALONG WITH
SATURATED SOILS FROM THE SNOW MELT SHOULD RESULT IN SIGNIFICANT
RIVER RISES. THE FIRST ROUND OF RIVER WARNINGS AND ADVISORIES WENT
OUT TODAY WITH MORE LIKELY COMING IN THE NEXT FEW DAYS. CONVECTION
IS ALWAYS A WILD CARD...BUT THE CONSISTENCY IN THE SWATH OF HEAVY
PRECIPITATION LEADS TO FAIRLY HIGH CONFIDENCE IN THIS EVENT. WE DID
INCLUDE 48 HOURS OF PRECIP INTO THE HYDROLOGIC MODELS TODAY WHICH IS
WHAT IS DRIVING THE INITIAL WAVE OF WARNINGS AND ADVISORIES. THE
WARM FRONT THAT HAS LIFTED INTO THE AREA TODAY WILL BECOME SOMEWHAT
STATIONARY FOR THE NEXT 24 TO 36 HOURS AND BE A FOCUS FOR REPEATED
ROUNDS OF PRECIPITATION. IT LOOKS LIKE THE HEAVIEST RAINS WILL
LIKELY COME SUNDAY AFTERNOON INTO SUNDAY NIGHT. THAT SAID WOULD NOT
BE SURPRISED TO SEE A HEAVY BATCH OF SHOWERS AND STORMS MOVE INTO
THE AREA LATER TONIGHT AFTER FIRING IN IOWA THIS EVENING.

THE RAIN WILL CHANGE OVER TO SOME SNOW ON MONDAY INTO MONDAY NIGHT
BEFORE THE PRECIP ENDS ON TUESDAY. RIVER RISES AND FLOODING THOUGH
WILL CONTINUE WELL INTO NEXT WEEK AS THE WATER WORKS DOWN THE RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH MONDAY MORNING FOR MIZ037>040-043>046-
     050>052-056>058-064.

LM...NONE.
&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...93
HYDROLOGY...DUKE
Hazardous weather outlook, Apr 12, 4:40 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 AM EDT SAT APR 12 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
440 AM EDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE BEGINNING AROUND MID AFTERNOON AND
CONTINUING TONIGHT... ESPECIALLY ALONG AND NORTH OF A LINE FROM
HOLLAND TO LANSING. AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH
AND OR LARGE HAIL CANNOT BE RULED OUT... BUT THE PRIMARY THREAT WILL
BE LOCALLY HEAVY RAINFALL LEADING TO URBAN AND SMALL STREAM
FLOODING.

AN ELEVATED FIRE DANGER WILL EXIST THIS AFTERNOON AND EARLY
EVENING... MAINLY SOUTH OF A LINE FROM MUSKEGON TO ALMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR HEAVY RAINFALL WILL CONTINUE SUNDAY INTO MONDAY
MORNING. STORM TOTAL RAINFALL IN EXCESS OF THREE INCHES IS
POSSIBLE.... MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO LANSING.

THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS AND TRIGGER SIGNIFICANT RISES ON ALREADY ELEVATED RIVERS. SOME
RIVERS COULD REACH OR EXCEED FLOOD STAGE NEXT WEEK... PARTICULARLY
THE MUSKEGON...PERE MARQUETTE... AND WHITE RIVERS.

A COUPLE INCHES OF WET SNOW IS POSSIBLE MONDAY AND MONDAY NIGHT. THE
TUESDAY MORNING COMMUTE COULD FEATURE SOME SLICK SPOTS WITH
TEMPERATURES IN THE MID 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

In the hours before

Local storm report, Apr 12, 5:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
513 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     WOLF LAKE               43.25N 86.11W
04/12/2014                   MUSKEGON           MI   AMATEUR RADIO

            HAM RADIO OPERATOR CALLED IN TO REPORT WINDS ESTIMATED
            AROUND 60 MPH. A TREE WAS SNAPPED IN HALF NEAR MACARTHUR
            ROAD THAT MEASURES ABOUT 12 INCHES IN DIAMETER

&&

JMAPLES
Local storm report, Apr 12, 5:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     TRUFANT                 43.31N 85.35W
04/12/2014  E50 MPH          MONTCALM           MI   TRAINED SPOTTER

            PEA SIZE HAIL ALSO REPORTED

&&

JMAPLES
Local storm report, Apr 12, 5:23 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 W SAND LAKE           43.29N 85.56W
04/12/2014                   KENT               MI   911 CALL CENTER

            A TRAILER AND LOG CABIN HAVE LOST THEIR ROOF WHILE A BARN
            SUFFERED HEAVY DAMAGE. POWER LINES AND SEVERAL TREES HAVE
            ALSO BEEN REPORTED DOWN IN THE AREA.

&&

JMAPLES
Local storm report, Apr 12, 5:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     SPARTA                  43.16N 85.71W
04/12/2014  E80 MPH          KENT               MI   911 CALL CENTER

            LOCAL AND STATE POLICE HAVE ESTIMATED WIND GUSTS TO BE AT
            LEAST 80 MPH.

&&

JMAPLES
Local storm report, Apr 12, 5:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     KENT CITY               43.22N 85.75W
04/12/2014                   KENT               MI   911 CALL CENTER

            LOCAL FORD DEALER HAS SUFFERED SEVERE ROOF DAMAGE

&&

JMAPLES
Local storm report, Apr 12, 5:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 PM EDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     GRANT                   43.33N 85.81W
04/12/2014                   NEWAYGO            MI   LAW ENFORCEMENT

            ROOFS OFF MULTIPLE STRUCTURES WITH CAMPERS BLOWN OVER

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:09 AM EDTRiver Flood WarningGRRIsabella6 days
Apr 12, 11:09 AM EDTRiver Flood WarningGRROsceola8 days
Apr 12, 11:09 AM EDTRiver Flood WarningGRRNewaygo9 days
Apr 12, 11:09 AM EDTRiver Flood WarningGRRKent5 days
Apr 12, 11:09 AM EDTRiver Flood WarningGRRMason7 days
Apr 12, 11:09 AM EDTRiver Flood WarningGRRMuskegon5 days
Apr 12, 11:26 AM EDTRiver Flood AdvisoryGRRKent7 days
Apr 12, 11:26 AM EDTRiver Flood AdvisoryGRRIngham4 days
Apr 12, 11:26 AM EDTRiver Flood AdvisoryGRRClinton9 days
Apr 12, 11:26 AM EDTRiver Flood AdvisoryGRRIonia8 days
Apr 12, 11:26 AM EDTRiver Flood AdvisoryGRRMecosta5 days
Apr 12, 2:24 PM EDTSpecial Marine WarningGRR96 min
Apr 12, 3:15 PM EDTSpecial Weather StatementGRRMuskegon, Oceana60 min
Apr 12, 3:49 PM EDTSpecial Marine WarningGRR86 min
Apr 12, 4:18 PM EDTSpecial Weather StatementGRRMuskegon, Newaygo, Oceana57 min
Apr 12, 4:36 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm39 min
Apr 12, 4:41 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo, Oceana49 min
Apr 12, 4:52 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella83 min
Apr 12, 5:06 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa54 min
Apr 12, 6:08 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot52 min
Apr 12, 6:24 PM EDTSpecial Weather StatementGRRLake, Mason, Newaygo, Oceana66 min
Apr 12, 7:57 PM EDTAreal Flood AdvisoryGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more24 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.